Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS State College, PA

November 11, 2022Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 11, 2022, 11:14 PM EST for Huntingdon County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2022, 11:14 PM EST (04:14 UTC)
Expired
Nov 11, 2022, 11:45 PM EST
In force
31 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Huntingdon County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2022-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2022-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS51 KCTP 120414
SVRCTP
PAC061-120445-
/O.NEW.KCTP.SV.W.0151.221112T0414Z-221112T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1114 PM EST Fri Nov 11 2022

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Huntingdon County in central Pennsylvania...

* Until 1145 PM EST.

* At 1113 PM EST, a severe thunderstorm was located over Waterfall,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waterfall, Rockhill Furnace, Three Springs, Orbisonia, Saltillo,
  Shirleysburg and Shade Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 7808 4017 7813 4037 7785 4036 7782
      4037 7781 4038 7775 4027 7771 4026 7771
      4024 7773 4012 7803
TIME...MOT...LOC 0413Z 231DEG 33KT 4018 7803 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF
1 follow-up statement
818 
WWUS51 KCTP 120434
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1134 PM EST Fri Nov 11 2022

PAC061-120445-
/O.CON.KCTP.SV.W.0151.000000T0000Z-221112T0445Z/
Huntingdon PA-
1134 PM EST Fri Nov 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR SOUTHEASTERN HUNTINGDON COUNTY...

At 1133 PM EST, a severe thunderstorm was located over Rockhill
Furnace, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rockhill Furnace, Orbisonia, Shirleysburg and Shade Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 7790 4029 7796 4037 7785 4036 7782
      4037 7781 4038 7775 4027 7771 4026 7771
      4024 7773
TIME...MOT...LOC 0433Z 231DEG 26KT 4026 7790 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 10:30 PM EST, 44 minutes earlier.

Area forecast discussion, Nov 11, 10:30 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1030 PM EST Fri Nov 11 2022

.SYNOPSIS...
The remnants of Tropical Storm Nicole will merge with an
approaching cold front and push through central Pennsylvania
tonight. Rain will taper off early Saturday morning with
temperatures trending colder through the remainder of the
weekend. Periods of rain and snow showers are likely downwind of
Lake Erie over the western and central Alleghenies through
Monday morning.

A Gulf Coast storm system could impact the area with rain or
snow later Tuesday into Wednesday. Following a very mild start
to November, a rather cold pattern is expected to be in place
next week with above average confidence in below normal
temperatures.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The remnants of Tropical Storm Nicole has merged with an approaching
cold front, which is entering the the Allegheny Plateau at 03Z.

MRMS multisensor QPE through 01Z has ranged from around 3 inches
over Warren County, where the rain is now tapering off, to
between 0.5 and 1 inch over the north central mountains and
Lower Susq Valley. Latest convection-allowing models, which
should perform fairly well in the region of strong forcing ahead
of approaching trough, target the north central mountains for
the heaviest rain overnight. Anomalous +4SD pwats, combined with
strong fgen forcing beneath right entrance of upper lvl jet
streak, should support a band of moderate to heavy rain lifting
from the Alleghenies at 03Z northeastward into upstate NY after
midnight. Latest HRRR suggests 1.5 to 2 inches of additional
rain is possible over the north central mountains overnight.
However, given the relative lack of rain in this area so far and
dry antecedent conditions, believe the threat of anything more
than localized, poor-drainage area flooding remains fairly low.

Strong shear and marginal instability could potentially support
a few thunderstorms over the southeast part of the forecast
area in the 03Z-07Z time frame. Given the strong shear, can't
rule out a few low-topped supercells over the Lower Susq Valley.
However, upstream convection over northern Virginia suggests the
risk of severe weather is low.

Large scale subsidence in wake of the front should result in
clearing skies east of the Alleghenies late tonight. Residual
low level moisture and upsloping westerly flow should cause low
clouds to persist over the western counties.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Medium range guidance supports a shift to much colder
conditions this weekend, as upper trough builds in behind
the departing sfc cold front.

Large scale subsidence, as inferred by model 300-500mb QVEC
convergence fields, should lead to dry weather in the 12Z-18Z
period Sat, with a fair amount of sunshine east (downwind) of
the Alleghenies. A potent shortwave rounding the base of
an upstream trough is progged to lift across western Pa Saturday
afternoon. Forcing ahead of this feature, combined with a
deepening/moistening boundary layer and upslope flow into the
Alleghenies, should lead to thickening clouds and a good chance
of rain showers over the western half of the forecast area.
Model soundings suggest the air mass could be cold enough for a
few wet snowflakes over the higher terrain west of rt 220.

Models have trended slightly more to the west with this feature
over the past few runs, so 0.01 - 0.02 of an inch may be the
most the central ridge and valley region sees in the 20Z Sat
-00Z Sun timeframe, while several hundredths of an inch (to
 possibly 0.10 of an inch) could occur near and to the west of
 the RT 219 corridor.

Lake effect snow showers then appear likely over the NW Mtns
Saturday night into Sunday, as upper trough axis swings through
and boundary layer flow veers to the northwest. Current guidance
suggests a light snow accumulation is likely over the northwest
mountains.

Falling inversion heights are indicated Sunday night/Monday, but
cold northwest flow should cause lighter snow showers/flurries
to persist across mainly the NW Mtns.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A few lake effect snow showers/flurries could linger into early
Monday. Otherwise, all medium range guidance supports fair
weather Monday into early Tuesday, as upper ridge builds over
the state.

Short wave trof is forecast to round the base of the western
upper trof and trek across the srn border of the CONUS, pass
along the GOMEX coast and lift into the middle atlantic region
by the middle of next week/end of the long term period. A
blocking high over New England should provide the cold air for
potential wintry precip over part of central Pa, as this feature
lifts through late Tuesday into early Wed. Continued to bump up
POPs for midweek with this system with rain over the southeast,
a mix of rain/snow over central PA and the best chance for all
snow over the northwest.

Upper level troughing and a seasonably chilly west-northwest
flow over the still mild waters of the Grt Lks should support
lingering lake effect snow showers across the NW Mtns the second
half of the week. Elsewhere, late next week looks chilly and
dry. Ensemble mean 850 temps around -9C should translate to
highs from the low and mid 30s over the higher terrain of the
Alleghenies, to the mid 40s across the Lower Susq Valley.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As the remnants of Nicole continue to push northeastward towards
PA tonight, a second batch of moderate rain associated with the
deformation band on the NW side of the storm system will move
into western and central airfields. There may be enough
instability over eastern airfields (MDT, LNS) for a rumble of
thunder as the cold front moves through between 05z-09z, but
left the mention of thunder out of the TAFs for now due to chances
being low.

Widespread MVFR or IFR conditions were reported at 00z Sat.
Conditions will likely worsen to IFR for many additional
airfields during the first part of the night as the second batch
of rain moves in, but there will be some improvement back to
MVFR over eastern airfields before sunrise as drier air moves in
behind the cold front.

The cold front will turn the winds to the WNW around 06Z in
BFD-JST, and around 09Z Sat at IPT-MDT. LLWS will continue ahead
of the cold front with southerly flow up to 45 kts at 2kft
within the LLJ, but the LLWS threat will diminish behind the
cold front. WNW winds will gust up to 25 kts behind the cold
front into the day on Sat.

Cigs and vsby will continue to improve over central and eastern
airfields during the day Saturday, but will likely stay IFR or
lower across the Alleghenies (BFD, JST) much of the day. A
secondary shortwave trough will bring another round of rain and
even some wet snow to the Alleghenies by 18-21z Sat, which could
result in further reductions in cigs/vsby.

Outlook...

Sat...Early AM rain/low cigs. Evening rain/snow showers and low
cigs possible W Mtns.

Sun...Lake-effect snow showers/VIS reductions possible NW Mtns.

Mon...No sig wx expected.

Tue...PM light rain/snow possible, mainly south.

Wed...Lake-effect snow showers/VIS reductions possible NW Mtns.

&&

.EQUIPMENT...
KCCX will be offline from 11/10 to 11/17as the backup generator
and electrical system at the site are upgraded. This upgrade
and refurbishment is part of the WSR-88D Service Life Extension
Program (SLEP).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Fitzgerald
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Colbert/RXR
EQUIPMENT...
Hazardous weather outlook, Nov 11, 10:28 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1028 AM EST Fri Nov 11 2022

PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-121530-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
1028 AM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy rainfall, totaling between 2 and 3 inches by daybreak Saturday
could lead to isolated minor flooding especially in poor drainage
and low lying areas. Small streams and creeks will respond more than
larger rivers and be more vulnerable to flooding. Fallen leaves could
clog storm drains and lead to some localized street flooding issues
in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-121530-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1028 AM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy rainfall, totaling between 1 and 2 inches by daybreak Saturday
could lead to isolated minor flooding especially in poor drainage
and low lying areas. Small streams and creeks will respond more than
larger rivers be more vulnerable to flooding. Fallen leaves could
clog storm drains and lead to some localized street flooding issues
in urban areas.

Isolated strong to locally damaging wind gusts are possible this
evening into early tonight as storms move quickly from south to
north.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-121530-
Warren-McKean-Potter-Elk-Cameron-
1028 AM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Heavy rainfall, totaling between 2 and 3 inches by daybreak Saturday
could lead to isolated minor flooding especially in poor drainage
and low lying areas. Small streams and creeks will respond more than
larger rivers and be more vulnerable to flooding. Fallen leaves could
clog storm drains and lead to some localized street flooding issues
in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light snow accumulation from bands of Lake Effect snow showers could
result in locally hazardous winter driving conditions Saturday night
through Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Nov 11, 10:23 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 PM EST FRI NOV 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       1 NNE MONTANDON         40.98N 76.85W
11/11/2022  E1.56 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

            1.56 INCHES OF RAIN REPORTED NE OF
            MONTANDON.

&&

RB
Special weather statement, Nov 11, 10:57 PM EST, 17 minutes before
Special Weather Statement
National Weather Service State College PA
1057 PM EST Fri Nov 11 2022

PAZ026-034-035-120430-
Bedford PA-Fulton PA-Huntingdon PA-
1057 PM EST Fri Nov 11 2022

...GUSTY WINDS WILL IMPACT PARTS OF SOUTHEASTERN
BEDFORD...SOUTHWESTERN HUNTINGDON AND FULTON COUNTIES THROUGH 1130
PM EST...

At 1055 PM EST, Doppler radar was tracking a line of heavy
downpours, which could be accompanied by gusty winds along a line
extending from 17 miles southeast of Hollidaysburg to near Hancock.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Breezewood, Warfordsburg, McConnellsburg, Harrisonville, Big Cove
Tannery, Crystal Springs, Waterfall, Rockhill Furnace, Wells Tannery,
Fort Littleton, Dudley, Needmore, Valley-Hi, Locust Grove, Barnes
Gap, Inglesmith, Saluvia, Sideling Hill Rest Area, Saxton and Broad
Top City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this gusty shower and may
lead to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7843 4027 7822 4033 7784 3994 7794
      3982 7801 3973 7808 3972 7810
TIME...MOT...LOC 0355Z 234DEG 28KT 4025 7817 3969 7835

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:16 PM ESTAreal Flood AdvisoryCTPCameron, Elk, McKean, Potter, Warren119 min
Nov 11, 10:57 PM ESTSpecial Weather StatementCTPFulton33 min
Nov 11, 11:27 PM ESTSpecial Weather StatementCTPHuntingdon, Mifflin33 min
Nov 11, 11:31 PM ESTSpecial Weather StatementCTPFranklin44 min
Nov 11, 11:47 PM ESTSpecial Weather StatementCTPJuniata13 min
Nov 12, 12:16 AM ESTSpecial Weather StatementCTPFranklin29 min
Nov 12, 2:01 AM ESTSpecial Weather StatementCTPColumbia, Montour, Sullivan29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.